Tennessee, 2007

Damaging Wind in Tennessee, July 30, 2007

July 30, 2007 · NWS MRX · 1 event in 1 county or zone

Limited development of pulse severe thunderstorms across Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Limited development of pulse severe thunderstorms across Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 2:04 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 2:04 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT MON JUL 30 2007

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)......WEAK SHORTWAVE ROTATING
SOUTHEAST ACROSS THE SOUTHERN APPALACHIANS...OROGRAPHICS AND MORE
THAN SUFFICIENT INSTABILITY GENERATING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON. HELD SOME
SLIGHT CHANCE PROBABILITIES INTO THE EVENING FOR LEFTOVER CONVECTION
EARLY IN THE FIRST PERIOD. MODELS TRY TO BRING IN HIGHER PRESSURE
DURING THE NEXT COUPLE DAYS WITH A VERY GRADUAL DROP IN MEAN RH.
MODELS HAVENT BEEN DOING THE BEST WITH CONVECTION DURING SEVERAL
SHIFTS I HAVE WORKED THIS SUMMER WITH RATHER POOR UNDERFORECASTING
DEFICIENCIES. MODEL INSTABILITY PROGGED TO BE SUFFICIENT FOR AT
LEAST SLIGHT CHANCE POPS FOR CONVECTIVE DEVELOPMENT ON BOTH TUESDAY
AND WEDNESDAY. COULD CARRY THIS AREA WIDE BUT THIS COULD LEAD TO
OVERFORECASTING COVERAGE AND WILL JUST KEEP CONVECTION IN THE MAJOR
TERRAIN AREAS DUE TO ADDITIONAL HELP FROM OROGRAPHIC LIFT.
CONCERNING TEMP FORECAST STAYED FAIRLY CLOSE TO THE GUIDANCE BLEND.
HOWEVER...EDGED A LITTLE HIGHER ON MINIMUMS NIGHT PERIODS AND A
LITTLE LOWER DAYTIME PERIODS DUE TO MOISTURE BOTH IN THE GROUND AND
LINGERING IN THE LOWER ATMOSPHERE IN THE GASEOUS STATE.

.LONG TERM...(WEDNESDAY NIGHT THRU MONDAY)...THE UPPER TROF WHICH IMPACTED
THE AREA MUCH OF NEXT WEEK IS FINALLY WEAKENING AND MOVING OFF TO THE
EAST AND HIGH PRESSURE IS BUILDING BACK IN FROM THE WEST. THIS WILL
BRING A DRIER AND WARMER AIRMASS OVER THE FORECAST AREA. SOME SHOWER
ACTIVITY BEGINNING MAINLY IN THE HIGHER ELEVATIONS THEN SLOWLY
SPREADING INTO SOUTHEAST TENNESSEE AND BY THE WEEKEND ACROSS THE
REMAINDER OF THE FORECAST AREA AS THE STANDARD AFTERNOON AND EVENING
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  72  91  70  92 /  40  20  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  70  90  68  91 /  40  20  10   0  10
OAK RIDGE, TN  88  70  90  69  92 /  40  20  10  10  10
TRI CITIES AIRPORT, TN  85  67  86  63  89 /  40  20  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jul 30, 4:00 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 30 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

In the hours before

Special weather statement, Jul 30, 3:19 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT MON JUL 30 2007

TNZ086-087-302115-
NORTHWEST MONROE-SOUTHEAST MONROE-
419 PM EDT MON JUL 30 2007

...A STRONG THUNDERSTORM WAS AFFECTING MONROE COUNTY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF TAPOCO...MOVING SOUTH AT 10
MPH.

SMALL HAIL...AND WINDS GUSTS UP OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jul 30, 3:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT MON JUL 30 2007

TNZ017-302115-
SULLIVAN-
428 PM EDT MON JUL 30 2007

...A STRONG THUNDERSTORM WAS AFFECTING SULLIVAN COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jul 30, 3:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT MON JUL 30 2007

TNZ044-302145-
WASHINGTON-
439 PM EDT MON JUL 30 2007

...A STRONG THUNDERSTORM WAS AFFECTING WASHINGTON COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 30, 4:10 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -82.370

One tree was reported down in Johnson City at the intersection of Mckinley and North streets. Several trees down across the west half of the county. This was reported by the sheriff's office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40366.